Alert archive / South Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 12, NWS Wilmington, NC

May 2, 2004Georgetown County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at May 2, 2004, 8:01 PM EDT for Georgetown County, South Carolina. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2004, 8:01 PM EDT (00:01 UTC)
Expired
May 2, 2004, 8:30 PM EDT
In force
29 min
Issued by
NWS Wilmington, NC
Area
Counties, with a storm outline in the text

County Georgetown County, SC

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 2, 4:50 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.0 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2004-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 611 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2004-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
611 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
587 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 030001
SVRILM
SCC043-030030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
759 PM EDT SUN MAY 2 2004

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GEORGETOWN COUNTY IN NORTHEAST SOUTH CAROLINA

* UNTIL 830 PM EDT

* AT 755 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS 
  OF 60 MPH.  THESE STORMS WERE LOCATED BETWEEN PLANTERSVILLE AND 
  SAMPIT MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   YAUHANNAH AROUND 810 PM
   GEORGETOWN AROUND 810 PM 
   PAWLEYS ISLAND AROUND 815 PM
   BROOKGREEN GARDENS AROUND 820 PM

MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES
IN THE WARNED AREA. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE 
STORM HAS PASSED.

IF YOU OBSERVE SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT
TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON
NC.

LAT...LON 3379 7934 3328 7955 3313 7925 3354 7905

$$

HOEHLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:54 PM EDT, 5 hours 7 minutes earlier.

Area forecast discussion, May 2, 2:54 PM EDT, 5 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
254 PM EDT SUN MAY 2 2004

.DISCUSSION...
TONS OF CONVECTION THIS AFTERNOON ACROSS THE INLAND COUNTIES
IS A PRECURSOR FOR WHAT IS TO COME TONIGHT. MODEL OMEGA FIELDS AND
UPSTREAM ACTIVITY DEVELOPING ACROSS GEORGIA INDICATE A SQUALL
LINE...OR AT LEAST A MASSED AREA OF DEEP CONVECTION MOVING FROM WEST
TO EAST ACROSS THE EASTERN CAROLINAS AHEAD OF A COLD FRONT. HAVE
GONE WITH CATEGORICAL POPS ACROSS THE ENTIRE AREA TONIGHT WITH THIS
FRONT. SUBTLE TIMING DIFFERENCES EXIST WITH THE FRONT - THE ETA IS
SLOWER THAN EITHER THE GFS OR THE NGM. DIFFERENCES ONLY ADD UP TO A
COUPLE HOURS EITHER WAY AT THE COAST...BUT THE ETA SEEMED A LITTLE
SLOW WITH THE FRONT EARLIER THIS MORNING ACROSS THE MOUNTAINS AND
NORTH GEORGIA. HAVE TRENDED TOWARD THE SLIGHTLY FASTER GFS/NGM.

WITH PRECIPITABLE WATER VALUES RUNNING NEARLY 1.7 INCHES...WELL
ABOVE CLIMATOLOGICAL NORMS...TRAINING THUNDERSTORMS WILL BE ABLE TO
DROP EXCESSIVE RAINS VERY QUICKLY. STORM TOTAL PRECIP OFF THE RADAR
SHOWS A SWATH ACROSS THE CAPE FEAR COUNTIES OF 2-4 INCHES BEGINNING
YESTERDAY MORNING. PLENTY OF WATER IS STANDING IN THE YARD OF THE
NWS OFFICE CURRENTLY TOO. HAVE INCLUDED MENTION OF HEAVY RAINFALL IN
THE ZONES AGAIN TONIGHT.

THE FRONT SHOULD DECELERATE AS IT CROSSES THE COASTLINE MONDAY
MORNING...WITH CLOUD COVER AND LINGERING SHOWERS TAKING A GOOD
PORTION OF THE DAY TO CLEAR AT THE COAST. INLAND AREAS COULD SEE
SOME SUNSHINE ESPECIALLY IN THE AFTERNOON. TEMPERATURES WILL NOT
BUDGE MUCH WITH COLD ADVECTION BEHIND THE FRONT. TEMPERATURES MONDAY
NIGHT AND AGAIN TUESDAY NIGHT WILL REACH THE UPPER 40S TO NEAR 50
AWAY FROM THE IMMEDIATE COAST.

THE REMAINDER OF THE PERIOD LOOKS DRY WITH A MAINLY OFFSHORE FLOW
EXPECTED. A LARGE RIDGE ALOFT ACROSS THE EASTERN U.S. AND RAPIDLY
WARMING 850 MB TEMPS THE SECOND HALF OF THE WEEK WILL TRANSLATE TO
HIGHS POSSIBLY IN THE UPPER 80S INLAND BY FRIDAY AND SATURDAY. THE
POSSIBILITY EXISTS FOR A BACKDOOR FRONT TO SLIDE DOWN THE EAST COAST
NEXT SATURDAY OR SUNDAY...BUT POTENTIAL LOOKS TOO SMALL TO AFFECT
THE FORECAST HIGHS AT THIS POINT.

&&

.MARINE...
A MAJORITY OF THE ACTION OVER THE COASTAL WATERS WILL OCCUR WITHIN
THE NEXT 24 TO 36 HOURS. STRONG S TO SW FLOW AHEAD OF ADVANCING COLD
FRONT WILL NECESSITATE SCA TONIGHT...CONTINUING TOMORROW. FRONTAL
TIMING IS BIGGEST QUESTION MARK RIGHT NOW. GFS TIMES FROPA MON AFTN
WHILE ETA DELAYS FROPA BY ABOUT 6 HOURS.

COMPARING BOTH MODELS...THE GFS SOLUTION SEEMS TO BE THE BETTER OF
THE TWO. THE 12Z ETA 18Z PANEL WAS A FEW HOURS SLOWER THAN THE SFC
FRONT...WITH THE GFS SLIGHTLY FASTER. THE LARGE PROBLEM WITH THE
GFS CONTINUES TO BE WIND SPEEDS THAT ARE TOO STRONG. WILL USE ETA
WIND SPEEDS AHEAD OF THE FRONT...WHICH IS TYPICALLY WHERE ETA WINDS
BEAT THE GFS. AFTER FROPA GFS WINDS SEEM A LITTLE MORE REASONABLE.

OVERALL WW3 GUIDANCE IS DOING A GOOD JOB WITH CURRENT CONDITIONS.
18Z OUTPUT WAS 6.7 FT AT 41013 COMPARED TO THE 6.6 FT 18Z READING.
SEE NO REASON TO ARGUE WITH WW3 NUMBERS BUT DID KNOCK ABOUT A FOOT
OFF OF OUTPUT LATE TONIGHT AND MON DUE TO AGGRESSIVE GFS PRE-FRONTAL
WINDS.

OFFSHORE FLOW DEVELOPING MON CONTINUES INTO MON NIGHT. LITTLE TO NO
CAA BEHIND THE FRONT...DO NOT EXPECT WINDS TO GO OVER 20 KT. HIGH
BUILDING INTO THE REGION TUE MOVES OFF THE COAST TUE NIGHT THEN
SLOWLY DRIFTS S OF THE WATERS WED THRU FRI.

&&

.PRELIMINARY POINT TEMPS/POPS...
WILMINGTON     68  73  50  71 / 100  90  20   0
FLORENCE       62  73  49  72 / 100  40   5   0
LUMBERTON      62  72  49  71 / 100  40  10   0
MYRTLE BEACH   67  73  51  70 / 100  70  10   0

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
SC...NONE.

PUBLIC...TRA
MARINE...TRL
Hazardous weather outlook, May 2, 5:50 AM EDT, 14 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED TO INCREASE RIP CURRENT RISK
NATIONAL WEATHER SERVICE WILMINGTON NC
550 AM EDT SUN MAY 2 2004

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-021150-
BLADEN-BRUNSWICK-COLUMBUS-DARLINGTON-DILLON-FLORENCE-GEORGETOWN-
HORRY-MARION-MARLBORO-NEW HANOVER-PENDER-ROBESON-WILLIAMSBURG-
550 AM EDT SUN MAY 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A HIGH RISK FOR RIP CURRENTS TODAY FOR THE SOUTH AND
SOUTHEAST FACING BEACHES. THE REMAINDER OF THE BEACHES WILL HAVE A
MODERATE RISK OF RIP CURRENTS TODAY.

THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE THROUGH
TONIGHT AS A COLD FRONT MOVES SLOWLY EAST ACROSS THE CAROLINAS.  SOME
OF THESE THUNDERSTORMS COULD BECOME STRONG LATE THIS AFTERNOON OR
EVENING...PRODUCING GUSTY WINDS NEAR SEVERE LIMITS...MAINLY WELL
INLAND.  LOCALLY HEAVY RAINFALL IS POSSIBLE TONIGHT...AND MAY CAUSE
PONDING OF WATER IN LOW LYING AREAS...ESPECIALLY NEAR THE COAST WHERE
HEAVY RAINS FELL ON SATURDAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL CONTINUE INTO MONDAY MORNING...AND MAY PRODUCE
LOCALLY HEAVY RAINFALL.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON OR TONIGHT.

RAS

In the hours before

Special weather statement, May 2, 5:37 PM EDT, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
537 PM EDT SUN MAY 2 2004

SCZ032-039-022230-
FLORENCE SC-WILLIAMSBURG SC-
537 PM EDT SUN MAY 2 2004

...STRONG THUNDERSTORMS OVER FLORENCE COUNTY...
...SEVERE THUNDERSTORM WATCH NUMBER 148 IN EFFECT UNTIL 1000 PM...

AT 537 PM EDT...STRONG THUNDERSTORMS BETWEEN OLANTA AND TIMMONSVILLE
WERE OBSERVED BY DOPPLER RADAR...MOVING TO THE NORTHEAST AT 20 MPH.

THESE STORMS WILL AFFECT THE FOLLOWING CITIES IN FLORENCE
COUNTY...SARDIS AND EFFINGHAM BY 545 PM...FLORENCE BY 600 PM...
MARS BLUFF...QUINBY AND CLAUSSEN BY 615 PM.

THESE THUNDERSTORMS HAVE THE CAPABILITY OF PRODUCING WIND GUSTS
BETWEEN 40 AND 50 MPH ACCOMPANIED BY FREQUENT DANGEROUS LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES OR WARNINGS.
FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
HTTP://WWW.ERH.NOAA.GOV/ILM

HOEHLER
Special weather statement, May 2, 6:30 PM EDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
630 PM EDT SUN MAY 2 2004

SCZ032-039-022315-
FLORENCE SC-WILLIAMSBURG SC-
630 PM EDT SUN MAY 2 2004

...STRONG THUNDERSTORMS AFFECTING FLORENCE AND WILLIAMSBURG
COUNTIES...
...SEVERE THUNDERSTORM WATCH NUMBER 148 IN EFFECT UNTIL 1000 PM...

AT 630 PM EDT...THE LEADING EDGE OF STRONG THUNDERSTORMS EXTENDED
FROM FLORENCE ACROSS EFFINGHAM AND MOUZON TO GREELEYVILLE. MOVEMENT
WAS TO THE NORTHEAST AT 30 MPH.

BY 715 PM...THE LEADING EDGE OF THESE STRONG STORMS WILL REACH A
LINE THAT EXTENDS FROM CLAUSSEN ACROSS PAMPLICO AND FOWLER TO TRIO.

THESE THUNDERSTORMS HAVE THE CAPABILITY TO PRODUCE WIND GUSTS OF 35
TO 45 MPH AND SMALL HAIL...ALONG WITH OCCASIONAL DANGEROUS CLOUD TO
GROUND LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES.
FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
HTTP://WWW.ERH.NOAA.GOV/ILM

HOEHLER
Local storm report, May 2, 7:33 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
733 PM EDT SUN MAY 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0718 PM     HIGH SUST WINDS  2 E MARION              34.18N 79.37W
05/02/2004  60 MPH           MARION             SC   AMATEUR RADIO

            WIND SPEEDS ESTIMATED AT 55 TO 60 MPH NEAR HIGHWAY 76.

&&

MR
Local storm report, May 2, 7:35 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
735 PM EDT SUN MAY 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             MULLINS                 34.21N 79.25W
05/02/2004  0.75 INCH        MARION             SC   AMATEUR RADIO

&&

MR

Nearby

Severe Thunderstorm Warnings in South Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.